Alert archive / Virginia / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 154, NWS Wakefield, VA

August 8, 2012Mecklenburg County, Virginia

NWS Wakefield, VA issued this severe thunderstorm warning at Aug 8, 2012, 4:09 PM EDT for Mecklenburg County, Virginia. It was in force for 36 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 8, 2012, 4:09 PM EDT (20:09 UTC)
Expired
Aug 8, 2012, 4:45 PM EDT
In force
36 min
Issued by
NWS Wakefield, VA
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

County Mecklenburg County, VA

The radar

The Raleigh/Durham radar (KRAX), 118 km from the middle of the area, began a volume at 20:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 8, 4:20 PM EDTTSTM WND DMGChase City, VATREES DOWN ON FORT MITCHELL ROAD AND AT INTERSECTION OF VA-47 AND VA-49 IN CHASE CITY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2012-08-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1213 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2012-08-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -21 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1213 J/kg
Mixed-layer CIN
-33 J/kg
Mixed-layer LCL
858 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-21 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

468 
WUUS51 KAKQ 082009
SVRAKQ
VAC117-082045-
/O.NEW.KAKQ.SV.W.0154.120808T2009Z-120808T2045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WAKEFIELD VA
409 PM EDT WED AUG 8 2012

THE NATIONAL WEATHER SERVICE IN WAKEFIELD HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN MECKLENBURG COUNTY IN SOUTH CENTRAL VIRGINIA...

* UNTIL 445 PM EDT

* AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE   
  HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS       
  WERE LOCATED ALONG A LINE EXTENDING FROM KELLS CORNER TO           
  CLARKSVILLE...  AND MOVING SOUTHEAST AT 15 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  CLARKSVILLE AROUND 415 PM EDT.
  BOYDTON AROUND 440 PM EDT.

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
SKIPWITH...FINCHLEY...ROGERS CORNER...WIGHTMAN...RICHARDSON AND EPPES
FORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3664 7871 3688 7847 3687 7844 3685 7842
      3686 7839 3683 7828 3682 7827 3654 7836
      3653 7864 3654 7872
TIME...MOT...LOC 2009Z 308DEG 12KT 3685 7838 3659 7861
WIND...HAIL 60MPH 1.00IN

$$

05
1 follow-up statement
298 
WWUS51 KAKQ 082025
SVSAKQ

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
425 PM EDT WED AUG 8 2012

VAC117-082045-
/O.CON.KAKQ.SV.W.0154.000000T0000Z-120808T2045Z/
MECKLENBURG VA-
425 PM EDT WED AUG 8 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR WESTERN
MECKLENBURG COUNTY UNTIL 445 PM EDT...

AT 424 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A LINE OF THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS 
IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE 
EXTENDING FROM 6 MILES SOUTHEAST OF CHASE CITY TO 5 MILES WEST OF 
BOYDTON TO CLARKSVILLE...MOVING SOUTHEAST AT 15 MPH. PENNY SIZE HAIL 
MAY ALSO ACCOMPANY THESE DAMAGING WINDS.

SEVERE THUNDERSTORMS WILL BE NEAR...
  BOYDTON AROUND 430 PM EDT.

OTHER LOCATIONS IMPACTED BY SEVERE THUNDERSTORMS INCLUDE RICHARDSON
AND EPPES FORK.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE SEND YOUR REPORTS OF HAIL AND OR WIND DAMAGE...INCLUDING TREES
OR LARGE LIMBS DOWNED...BY CALLING NOAA'S NATIONAL WEATHER SERVICE
AT...1...800...7 3 7...8 6 2 4 IN WAKEFIELD.

TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THESE STORMS...AND MAY
LEAD TO FLASH FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.

&&

LAT...LON 3667 7865 3685 7847 3685 7842 3686 7839
      3683 7829 3682 7828 3682 7827 3654 7836
      3655 7870
TIME...MOT...LOC 2024Z 308DEG 12KT 3674 7836 3664 7846
          3659 7860
WIND...HAIL 60MPH 0.75IN

$$

05

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wakefield, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 8, 2:05 PM EDT, 2 hours 4 minutes earlier.

Area forecast discussion, Aug 8, 2:05 PM EDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
205 PM EDT WED AUG 8 2012

.SYNOPSIS...
A FRONTAL BOUNDARY WILL SLOWLY DISSIPATE LATER TODAY AND TONIGHT...AS
HIGH PRESSURE REMAINS CENTERED OFF THE MID ATLANTIC AND SOUTHEAST
COAST. A MORE SUBSTANTIAL LOW PRESSURE SYSTEM WILL DEVELOP OVER
THE OHIO VALLEY THURSDAY NIGHT...AND BEGIN TO IMPACT THE MID
ATLANTIC REGION FRIDAY INTO SATURDAY.

&&

.NEAR TERM /THROUGH TONIGHT/...
SHORTWAVE ENERGY SLOWLY ADVANCES UP THE MID ATLANTIC COAST THIS
AFTERNOON AND INTERACTS WITH A 700 MB TROUGH SITTING OVER THE
REGION. SOME CLEARING ALONG AND WEST OF I-95 (ON THE BACK EDGE OF
THE TROUGH) IS PROVIDING JUST ENOUGH INSTABILITY FOR ISOLATED
THUNDERSTORMS TO DEVELOP EARLY THIS AFTERNOON. COOLING CLOUD TOPS
(SEEN IN INFRARED SATELLITE IMAGERY) ARE TRYING TO FORM A LINE OF
STORMS OVER THE EASTERN PIEDMONT REGION. THUNDERSTORM COVERAGE WILL
BECOME MORE SCATTERED DURING PEAK HEATING AND INTO EARLY THIS
EVENING...THEN TAPER OFF FROM WEST TO EAST AS THE SHORTWAVE MOVES NE
AND THE TROUGH MOVES OFFSHORE.

&&

.SHORT TERM /THURSDAY THROUGH FRIDAY/...
CONTINUED 20-40% POPS THROUGH THE EVENING...THEN EXPECT MAINLY DRY
CONDITIONS OVERNIGHT EXCEPT OVER THE COAST (WHERE UPR JET WILL
REMAIN CLOSE ENOUGH TO WARRANT KEEPING A 20% POP GOING). PATCHY
FOG POSSIBLE INLAND WHERE SKIES BECOME MCLR...LOWS MAINLY IN THE
UPPER 60S TO LWR 70S.

PATTERN OF WEAK BERMUDA RIDGE ALOFT AND WARMING LOW LEVEL
THICKNESSES SUPPORTS LEE TROUGH AT THE SFC BY THU AFTN...WHICH
WILL HELP TO BOOST TEMPERATURES SLIGHTLY ABOVE NORMAL (LOWER 90S
INLAND...UPPER 80S IMMEDIATE COAST). OTHER THAN THE LEE TROUGH
THERE WILL NOT BE MUCH OF A TRIGGER FOR PRECIP SO WILL CONFINE
POPS TO THE AFTN/EVENING...GOING JUST 20% OVER MOST OF THE AREA.
WILL GO A LITTLE HIGHER (30%) TO THE WEST OF CHES BAY FOR
BAY/SEABREEZE INFLUENCES...AND IN THE NW PIEDMONT WHERE HIGHEST
CAPE/LOW LVL INSTABILITY VALUES RESIDE. WILL KEEP 20-30% POPS THU
EVENING...THEN TAIL OFF TO JUST 20% AFTER MIDNIGHT AS CWA WILL BE
IN BETWEEN DEEPER MSTR OFF THE COAST AND APPROACHING/AMPLIFYING
SYSTEM ACRS THE OHIO/TN VALLEY.

FRIDAY WILL BE AN INTERESTING DAY AS A MORE SUBSTANTIAL SURFACE LOW
PRESSURE SYSTEM APPROACHES THE REGION FROM THE TN/OH VALLEYS.
THINK THE GFS IS A BIT TOO FAST W/ THE TIMING AND WILL FAVOR THE
SLIGHTLY SLOWER NAM/ECMWF SCENARIO. WILL CARRY 20-405 POPS IN THE
MORNING....WITH LIKELY POPS FOR MUCH OF THE CWA BY AFTN/CHC AT THE
COAST. BULK SHEAR BECOMES FAIRLY IMPRESSIVE/30KT OR GREATER BY
AFTN/EVENING. SHEAR PROFILE IS MOSTLY UNIDIRECTIONAL WITH SOME
LOW LEVEL VEERING WITH HEIGHT...THEREFORE A FEW STORMS COULD
BECOME SEVERE WITH LOCALLY DAMAGING WINDS. A FEW CAVEATS TO
CONSIDER ARE THE POSSIBILITY OF SHOWER ACTIVITY IN THE AM
HRS AND FAIRLY WIDESPREAD INCREASE IN MID-HIGH CLOUDS FRIDAY
MORNING...BOTH OF WHICH COULD HAMPER CONVECTIVE DEVELOPMENT. TIMING
WILL BE EVERYTHING AND WILL CONTINUE TO MONITOR THIS WX SITUATION
CLOSELY. SPC HAS THE MID ATLANTIC REGION WITHIN A SLIGHT RISK AREA
FOR FRIDAY...AND WILL MENTION THIS IN THE HWO.

&&

.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
UPR-LVL TROF PIVOTS FROM THE OH VALLEY TO THE NORTHEAST FRI NGT INTO
SAT...LEADING TO THE RAIN FRI CONTINUING INTO FRI NGT AND SAT. SFC
LO PRES AND AN ASSOCIATED COLD FRNT...DEEP MOISTURE...A PRE-FRONTAL
TROF...AND RFQ OF AN UPR-LVL JET STREAK WILL LEAD TO SHWRS AND TSTMS
LIKELY FRI NGT (60% POPS)...WITH 50% POPS FOR SAT AS MODELS HAVE
SLOWED THE PROGRESSION OF THE AFOREMENTIONED TROF AND ASSOCIATED COLD
FRNT. STRONG STORMS ARE POSSIBLE AS WELL DUE TO STRONG FORCING...
SHEAR...AND A DEVELOPING LLJ. FROPA MAY BE DELAYED UNTIL SAT
AFTN/EVENG...WITH POPS DECREASING SAT NGT AND SUN. HI PRES BLDS IN
BEHIND THE FRNT ERLY NEXT WEEK WITH POPS CAPPED AT 20-30%. TEMPS
NEAR NORMAL THRU THE PERIOD. HIGHS IN THE MID TO UPR 80S WITH LOWS
IN THE MID 60S TO LOW 70S.

&&

.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A WEAK SURFACE PRESSURE PATTERN WAS KEEPING LOW LEVEL MOISTURE FROM
GETTING MIXED OUT. AS A RESULT...MUCH OF THE MID ATLANTIC REGION HAD
MVFR CONDITIONS THROUGH THE MORNING HOURS. KEPT A TEMPO GROUP FOR
THIS FOR THE FIRST FEW HOURS OF THE 18Z TAF PERIOD.

WIDELY SCATTERED SHOWERS AND THUNDERSTORMS WERE DEVELOPING ALONG
THE PIEDMONT OF VIRGINIA AND NORTH CAROLINA. NONE OF THESE WERE
IMMINENTLY THREATENING THE TAF SITES BUT WILL MONITOR FOR THE NEED
OF UPDATES. KRIC IS THE MOST LIKELY SITE TO BE AFFECTED DURING THE
AFTERNOON.

WILL NEED TO MONITOR HIGH CLOUD COVERAGE AND AREAS OF RECENT
RAINFALL FOR FOG POTENTIAL THURSDAY MORNING. KEPT IFR OUT OF THE
FORECAST EXCEPT AT RIC. INCLUDED MVFR STATUS AT ALL LOCATIONS
SIMILAR TO THIS MORNING. IF SKIES CLEAR...PHF IN PARTICULAR MAY SEE
IFR VSBYS DUE TO SIGNIFICANT RAINFALL TUESDAY EVENING.

THURSDAY SHOULD SEE SIMILAR WEATHER TO TODAY...PERHAPS A LITTLE
QUICKER END TO THE MORNING LOW CEILINGS DUE TO BETTER MIXING. TSTMS
WILL BE POSSIBLE IN THE AFTERNOON.

OUTLOOK...NO APPRECIABLE CHANGE IN THE WX PATTERN IS EXPECTED FOR
THE NEXT SEVERAL DAYS. SHOWER AND THUNDERSTORM CHANCES INCREASE
ACROSS THE AREA FOR FRIDAY AND SATURDAY AS A MORE SUBSTANTIAL LOW
PRESSURE SYSTEM IMPACTS THE MID ATLANTIC REGION.

&&

.MARINE...
STATIONARY BOUNDARY LOCATED ACROSS THE NORTHERN WATERS EARLY THIS
MORNING WILL DISSIPATE THIS AFTERNOON/EVENING. WEAK SFC GRADIENT
RESULTING IN SWLY SFC WINDS 10 TO 15 KTS NEAR BOUNDARY. WINDS WILL
SUBSIDE LATE MORNING AS PRESSURE GRADIENT WEAKENS AND TEMPERATURES
INCREASE OVER THE BAY. AS STATIONARY FRONT DISSIPATES AND LIFTS NE
TONIGHT...SLY WINDS WILL INCREASE 10 TO 15 KTS ACROSS THE BAY WITH
SEAS 2 TO 3 FT. A FEW GUSTS OF 20 KTS WILL BE POSSIBLE...HOWEVER SCA
CONDITIONS REMAIN MARGINAL SO NOT ANTICIPATING ANY PRODUCTS. SLY
WINDS 10 TO 15 KTS OVER THE COASTAL WATERS WITH SEAS 2 TO 3 FT
TONIGHT WILL FALL BELOW SCA CONDITIONS. S/SW WINDS SLOWLY INCREASE
THU-FRI-SAT AHEAD OF THE NEXT (STRONGER) COLD FRNT WITH MARGINAL SCA
CONDITIONS POSSIBLE. COASTAL WATER SEAS WILL BUILD FROM 3-4 FT FRI
NGT TO 4-6 FT SAT. THE FROPA OCCURS LATE SAT/SAT NGT. QUIET MARINE
CONDITIONS RETURN SUN THRU TUE AS SFC HI PRES BLDS IN FROM THE WEST
BEHIND THE FRNT.

&&

.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
NC...NONE.
VA...NONE.
MARINE...NONE.

&&

SYNOPSIS...MAM
NEAR TERM...BMD/LKB
SHORT TERM...LKB
LONG TERM...MAS
AVIATION...LSA
MARINE...SAM
Hazardous weather outlook, Aug 8, 5:09 AM EDT, 11 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
509 AM EDT WED AUG 8 2012

MDZ021>025-NCZ012-VAZ048-049-060>100-090915-
DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-MARYLAND BEACHES-
NORTHAMPTON NC-FLUVANNA-LOUISA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-
HANOVER-CAROLINE-MECKLENBURG-LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-
CHESTERFIELD-HENRICO-KING WILLIAM-KING AND QUEEN-ESSEX-WESTMORELAND-
RICHMOND-NORTHUMBERLAND-LANCASTER-BRUNSWICK-DINWIDDIE-PRINCE GEORGE-
CHARLES CITY-NEW KENT-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-
SUSSEX-SURRY-JAMES CITY-YORK-SOUTHAMPTON-ISLE OF WIGHT-
NEWPORT NEWS/HAMPTON-NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-
VIRGINIA BEACH-ACCOMACK-NORTHAMPTON VA-
509 AM EDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE LOWER EASTERN SHORE OF
MARYLAND...INTERIOR NORTHEAST NORTH CAROLINA...CENTRAL
VIRGINIA...EAST CENTRAL VIRGINIA...INTERIOR SOUTHEAST
VIRGINIA...SOUTH CENTRAL VIRGINIA...SOUTH HAMPTON ROADS
VIRGINIA...THE EASTERN SHORE OF VIRGINIA...THE MIDDLE PENINSULA OF
VIRGINIA...THE NORTHERN NECK OF VIRGINIA...THE PENINSULA OF
SOUTHEAST VIRGINIA AND THE PIEDMONT OF CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A SLOW MOVING COLD FRONT WILL MOVE THROUGH THE REGION LATE FRIDAY
INTO SATURDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
FRIDAY AFTERNOON AND EVENING. LOCALLY HEAVY RAIN WILL BE POSSIBLE
FRIDAY AFTERNOON THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ013>017-030>032-102-090915-
HERTFORD-GATES-PASQUOTANK-CAMDEN-INLAND CURRITUCK-BERTIE-CHOWAN-
PERQUIMANS-OUTER BANKS CURRITUCK-
509 AM EDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL NORTHEAST NORTH
CAROLINA...INTERIOR NORTHEAST NORTH CAROLINA AND THE NORTHERN OUTER
BANKS OF NORTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT.
SCATTERED SHOWERS AND THUNDERSTORMS WILL BRING THE POTENTIAL FOR
LOCALLY HEAVY RAIN TODAY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A SLOW MOVING COLD FRONT WILL MOVE THROUGH THE REGION LATE FRIDAY
INTO SATURDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
FRIDAY AFTERNOON AND EVENING. LOCALLY HEAVY RAIN WILL BE POSSIBLE
FRIDAY AFTERNOON THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

ANZ630>638-650-652-654-656-658-090915-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT VA-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT VA-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO LITTLE CREEK VA-
CURRITUCK SOUND-
CHESAPEAKE BAY FROM LITTLE CREEK TO CAPE HENRY VA...INCLUDING THE
CHESAPEAKE BAY BRIDGE TUNNEL-
RAPPAHANNOCK RIVER FROM URBANNA TO WINDMILL POINT-YORK RIVER-
JAMES RIVER FROM JAMESTOWN TO THE JAMES RIVER BRIDGE-
JAMES RIVER FROM THE JAMES RIVER BRIDGE TO THE HAMPTON ROADS BRIDGE-
TUNNEL-
COASTAL WATERS FROM FENWICK ISLAND DE TO CHINCOTEAGUE VA OUT TO
20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND VA OUT TO 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT VA OUT TO
20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT VA TO NC VA BORDER OUT TO
20 NM-
COASTAL WATERS FROM NC VA BORDER TO CURRITUCK BEACH LIGHT NC OUT TO
20 NM-
509 AM EDT WED AUG 8 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CENTRAL CHESAPEAKE
BAY...THE LOWER CHESAPEAKE BAY...THE MID ATLANTIC COASTAL
WATERS...CURRITUCK SOUND...THE EASTERN JAMES RIVER...THE EASTERN
RAPPAHANNOCK RIVER AND THE EASTERN YORK RIVER.

.DAY ONE...TODAY AND TONIGHT.
HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
A SLOW MOVING COLD FRONT WILL MOVE THROUGH THE REGION LATE FRIDAY
INTO SATURDAY. STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE
FRIDAY AFTERNOON AND EVENING. LOCALLY HEAVY RAIN WILL BE POSSIBLE
FRIDAY AFTERNOON THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

BROWN

In the hours before

Special weather statement, Aug 8, 2:02 PM EDT, 2 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
202 PM EDT WED AUG 8 2012

VAZ060-066>068-081845-
AMELIA VA-LUNENBURG VA-NOTTOWAY VA-PRINCE EDWARD VA-
202 PM EDT WED AUG 8 2012

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
LUNENBURG...NOTTOWAY...SOUTHERN AMELIA AND SOUTHERN PRINCE EDWARD
COUNTIES...

AT 157 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS LOCATED FROM
JETERSVILLE TO DRAKES BRANCH...MOVING SOUTHEAST AT 10 MPH.

* WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THESE
STORMS.

* EXPECT INTENSE LIGHTNING FROM THESE STORMS. DO NOT STAY IN THE
OPEN NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE
INDOORS WHEN A THUNDERSTORM APPROACHES.

* VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE WATER
TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE
RAPID RISES ON SMALL STREAMS AND CREEKS.

* THESE STORMS WILL BE NEAR SCHOLFIELD...OLIVEVILLE...PLEASANT
  GROVE...DENARO...AND RUBERMOUNT.

LAT...LON 3740 7809 3725 7773 3687 7845 3689 7850
      3708 7846 3709 7850 3713 7853 3714 7855
      3714 7859 3715 7861

DEROSA
Special weather statement, Aug 8, 2:13 PM EDT, 1 hour 56 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
213 PM EDT WED AUG 8 2012

VAZ064-081900-
CAROLINE VA-
213 PM EDT WED AUG 8 2012

...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CAROLINE COUNTY...

AT 210 PM EDT...A STRONG THUNDERSTORM WAS NEAR GOLANSVILLE...MOVING
SOUTH AT 5 MPH.

* WIND GUSTS TO 30 MPH ARE POSSIBLE WITH THIS STORM.

* EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN
NOR SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS
WHEN A THUNDERSTORM APPROACHES.

* VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER
TO POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE
RAPID RISES ON SMALL STREAMS AND CREEKS.

* THIS STORM WILL BE NEAR PENOLA...CEDAR FORK AND BURRUSS CORNER.

LAT...LON 3806 7735 3787 7738 3787 7743 3789 7745
      3788 7748 3792 7753 3792 7756 3793 7755
      3795 7757 3795 7762 3805 7759 3808 7755

DEROSA
Special weather statement, Aug 8, 2:44 PM EDT, 1 hour 25 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
244 PM EDT WED AUG 8 2012

VAZ060-066-081915-
LUNENBURG VA-PRINCE EDWARD VA-
244 PM EDT WED AUG 8 2012

...STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN LUNENBURG AND
SOUTHERN PRINCE EDWARD COUNTIES...

AN AREA OF STRONG THUNDERSTORMS COVERED PORTIONS OF LUNENBURG AND
PRINCE EDWARD COUNTIES AT 240 PM EDT. THE STRONG THUNDERSTORMS WERE
MOVING SOUTH AT 5 MPH.

INTENSE LIGHTNING...WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE
WITH THESE STRONG THUNDERSTORMS. DO NOT STAY IN THE OPEN NOR SEEK
SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A
THUNDERSTORM APPROACHES. VERY HEAVY RAIN WILL FALL FROM THESE STRONG
THUNDERSTORMS...AND WILL CAUSE WATER TO POND ON ROADS AND FILL POOR
DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID RISES ON SMALL STREAMS AND
CREEKS.

LAT...LON 3721 7852 3727 7831 3708 7823 3690 7849
      3708 7846 3709 7850 3713 7853 3714 7855
      3714 7859 3719 7865 3719 7869 3721 7870

05
Special weather statement, Aug 8, 3:04 PM EDT, 1 hour 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
304 PM EDT WED AUG 8 2012

VAZ049-062-063-069-082000-
GOOCHLAND VA-HANOVER VA-LOUISA VA-POWHATAN VA-
304 PM EDT WED AUG 8 2012

...STRONG THUNDERSTORM MOVING INTO NORTHERN GOOCHLAND COUNTY...

AT 303 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER GUM SPRING...OR ABOUT 5 MILES EAST OF
HADENSVILLE...MOVING SOUTHEAST AT 5 MPH. THE STRONG THUNDERSTORMS
WILL BE NEAR GUM SPRING AT 315 PM EDT...SANDY HOOK AT 320 PM EDT...
DABNEYS AT 350 PM EDT.

EXPECT FREQUENT CLOUD TO GROUND LIGHTNING...WIND GUSTS TO 30 MPH AND
HEAVY RAINFALL WITH THESE STORMS. PONDING OF WATER ON ROADWAYS AND
FLOODING OF LOW LYING AND FLOOD PRONE AREAS IS ALSO POSSIBLE. IF YOU
HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE
INTO A SAFE SHELTER BEFORE THESE STORMS REACH YOUR AREA. REMAIN
INDOORS UNTIL THE STORMS HAVE PASSED.

LAT...LON 3777 7768 3767 7790 3783 7800 3789 7787

05
Special weather statement, Aug 8, 3:40 PM EDT, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
340 PM EDT WED AUG 8 2012

VAZ065-066-082030-
LUNENBURG-MECKLENBURG-
340 PM EDT WED AUG 8 2012

...STRONG THUNDERSTORMS WILL MOVE ACROSS MECKLENBURG AND LUNENBURG
COUNTIES THROUGH 430 PM EDT...

AT 340 PM EDT...DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A
LINE EXTENDING FROM REHOBOTH TO SPANISH GROVE...OR ALONG A LINE
EXTENDING FROM 8 MILES SOUTHWEST OF VICTORIA TO 5 MILES NORTHEAST OF
REDOAK...MOVING SOUTHEAST AT 10 MPH.

HAZARDS INCLUDE...
HEAVY RAINFALL AND MINOR FLOODING.

THIS STORM WILL PRODUCE HEAVY RAINFALL...WHICH WILL CAUSE MINOR
FLOODING OF LOW LYING AREAS INCLUDING DITCHES...CREEKS...ROADWAYS AND
AREAS OF POOR DRAINAGE. AVOID THESE AREAS AND DO NOT CROSS FLOODED
ROADS. MOTORISTS SHOULD ALSO REDUCE DRIVING SPEEDS TO AVOID
HYDROPLANING.

LAT...LON 3687 7852 3688 7850 3693 7849 3698 7837
      3692 7817 3672 7849 3680 7857

05
Special weather statement, Aug 8, 3:49 PM EDT, 20 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
349 PM EDT WED AUG 8 2012

VAZ048-049-062-082015-
FLUVANNA VA-GOOCHLAND VA-LOUISA VA-
349 PM EDT WED AUG 8 2012

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL LOUISA...EASTERN
FLUVANNA AND NORTHWESTERN GOOCHLAND COUNTIES...

AT 348 PM EDT...A STRONG THUNDERSTORM WAS NEAR CALEDONIA...MOVING
SOUTH AT 10 MPH.

WIND GUSTS TO 30 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM.
VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND FILL POOR DRAINAGE AREAS. THE RAIN WILL CAUSE RAPID
RISES ON SMALL STREAMS AND CREEKS. THIS STORM WILL BE NEAR STAGE
JUNCTION AROUND 400 PM AND COLUMBIA AROUND 410 PM.

LAT...LON 3776 7798 3775 7822 3793 7819 3793 7805

05

The office that day

Everything else NWS Wakefield, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 7, 8:06 PM EDTSpecial Weather StatementAKQCity of Hampton, City of Newport News, City of Poquoson54 min
Aug 7, 8:36 PM EDTAreal Flood AdvisoryAKQYork, City of Newport News84 min
Aug 8, 8:22 AM EDTSpecial Weather StatementAKQLouisa38 min
Aug 8, 12:43 PM EDTSpecial Weather StatementAKQHanover37 min
Aug 8, 1:06 PM EDTSpecial Weather StatementAKQLouisa39 min
Aug 8, 1:20 PM EDTSpecial Weather StatementAKQEssex35 min
Aug 8, 1:28 PM EDTSpecial Weather StatementAKQCaroline47 min
Aug 8, 2:02 PM EDTSpecial Weather StatementAKQAmelia, Nottoway, Prince Edward43 min
Aug 8, 2:13 PM EDTSpecial Weather StatementAKQCaroline47 min
Aug 8, 2:44 PM EDTSpecial Weather StatementAKQPrince Edward31 min
Aug 8, 2:55 PM EDTAreal Flood AdvisoryAKQLunenburg, Prince Edward2 hr
Aug 8, 3:04 PM EDTSpecial Weather StatementAKQGoochland56 min
Aug 8, 3:40 PM EDTSpecial Weather StatementAKQLunenburg50 min
Aug 8, 3:49 PM EDTSpecial Weather StatementAKQFluvanna26 min
Aug 8, 4:21 PM EDTSpecial Weather StatementAKQKing and Queen24 min
Aug 8, 4:47 PM EDTSpecial Weather StatementAKQMecklenburg28 min
Aug 8, 4:58 PM EDTSpecial Weather StatementAKQMiddlesex32 min
Aug 8, 5:33 PM EDTSpecial Weather StatementAKQMiddlesex57 min
Aug 8, 5:59 PM EDTSpecial Weather StatementAKQLancaster, Mathews, Middlesex, Northumberland31 min
Aug 8, 6:31 PM EDTSpecial Weather StatementAKQNorthumberland29 min
Aug 8, 6:48 PM EDTSpecial Weather StatementAKQCity of Richmond27 min
Aug 8, 7:12 PM EDTSpecial Weather StatementAKQChesterfield, City of Colonial Heights, City of Petersburg
Aug 8, 7:13 PM EDTSpecial Weather StatementAKQChesterfield, City of Colonial Heights, City of Petersburg47 min

Nearby

Severe Thunderstorm Warnings in Virginia, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.